Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 15, NWS Amarillo, TX

June 4, 20234 counties in Texas

NWS Amarillo, TX issued this tornado warning at Jun 4, 2023, 1:26 PM CDT for 4 counties in Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2023, 1:26 PM CDT (18:26 UTC)
Expired
Jun 4, 2023, 2:15 PM CDT
In force
49 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Armstrong County, TX, Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 12 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WFUS54 KAMA 041826
TORAMA
TXC011-065-375-381-041915-
/O.NEW.KAMA.TO.W.0015.230604T1826Z-230604T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
126 PM CDT Sun Jun 4 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northwestern Armstrong County in the Panhandle of Texas...
  Northeastern Randall County in the Panhandle of Texas...
  Southwestern Carson County in the Panhandle of Texas...
  Southeastern Potter County in the Panhandle of Texas...

* Until 215 PM CDT.

* At 126 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles west of Washburn, or 10 miles east of Amarillo,
  moving south at 10 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Amarillo, Lake Tanglewood, Washburn, Palo Duro Canyon and
  Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3523 10185 3527 10159 3495 10147 3493 10179
TIME...MOT...LOC 1826Z 338DEG 8KT 3515 10167 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

LG
6 follow-up statements
572 
WWUS54 KAMA 041834
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
134 PM CDT Sun Jun 4 2023

TXC011-065-375-381-041915-
/O.CON.KAMA.TO.W.0015.000000T0000Z-230604T1915Z/
Armstrong TX-Randall TX-Carson TX-Potter TX-
134 PM CDT Sun Jun 4 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHWESTERN ARMSTRONG...NORTHEASTERN RANDALL...SOUTHWESTERN CARSON
AND SOUTHEASTERN POTTER COUNTIES...
        
At 133 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Washburn, or 11 miles southeast of
Amarillo, moving south at 10 mph.

HAZARD...Tornado.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Amarillo, Lake Tanglewood, Washburn, Palo Duro Canyon and Timbercreek
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3523 10185 3527 10159 3495 10147 3493 10179
TIME...MOT...LOC 1833Z 342DEG 9KT 3512 10167 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75IN

$$

LG
887 
WWUS54 KAMA 041846
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
146 PM CDT Sun Jun 4 2023

TXC011-065-375-381-041915-
/O.CON.KAMA.TO.W.0015.000000T0000Z-230604T1915Z/
Armstrong TX-Randall TX-Carson TX-Potter TX-
146 PM CDT Sun Jun 4 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHWESTERN ARMSTRONG...NORTHEASTERN RANDALL...SOUTHWESTERN CARSON
AND SOUTHEASTERN POTTER COUNTIES...
    
At 146 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Washburn, or 11 miles east of Amarillo,
and is nearly stationary.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Amarillo, Lake Tanglewood, Washburn, Palo Duro Canyon and Timbercreek
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3523 10185 3527 10159 3495 10147 3493 10179
TIME...MOT...LOC 1846Z 296DEG 3KT 3519 10164 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN

$$

LG
634 
WWUS54 KAMA 041849
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
149 PM CDT Sun Jun 4 2023

TXC011-065-375-381-041915-
/O.CON.KAMA.TO.W.0015.000000T0000Z-230604T1915Z/
Armstrong TX-Randall TX-Carson TX-Potter TX-
149 PM CDT Sun Jun 4 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHWESTERN ARMSTRONG...NORTHEASTERN RANDALL...SOUTHWESTERN CARSON
AND SOUTHEASTERN POTTER COUNTIES...
    
At 149 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles east of Lake Tanglewood, or 13 miles southeast of
Amarillo, and is nearly stationary.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Amarillo, Lake Tanglewood, Washburn and Palo Duro Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3522 10184 3527 10159 3495 10147 3493 10178
TIME...MOT...LOC 1849Z 351DEG 3KT 3506 10167 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN

$$

LG
072 
WWUS54 KAMA 041857
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
157 PM CDT Sun Jun 4 2023

TXC011-065-375-381-041915-
/O.CON.KAMA.TO.W.0015.000000T0000Z-230604T1915Z/
Armstrong TX-Randall TX-Carson TX-Potter TX-
157 PM CDT Sun Jun 4 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHWESTERN ARMSTRONG...NORTHEASTERN RANDALL...SOUTHWESTERN CARSON
AND SOUTHEASTERN POTTER COUNTIES...
    
At 157 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Palo Duro Canyon, or 12 miles east of
Canyon, moving south at 10 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Amarillo, Lake Tanglewood, Washburn and Palo Duro Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3522 10184 3527 10159 3495 10147 3493 10178
TIME...MOT...LOC 1857Z 351DEG 9KT 3502 10169 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN

$$

LG
721 
WWUS54 KAMA 041906
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
206 PM CDT Sun Jun 4 2023

TXC011-065-375-381-041915-
/O.CON.KAMA.TO.W.0015.000000T0000Z-230604T1915Z/
Armstrong TX-Randall TX-Carson TX-Potter TX-
206 PM CDT Sun Jun 4 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHWESTERN ARMSTRONG...NORTHEASTERN RANDALL...SOUTHWESTERN CARSON
AND SOUTHEASTERN POTTER COUNTIES...
    
At 206 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Palo Duro Canyon, or 12 miles east of Canyon, moving
south at 10 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Amarillo, Lake Tanglewood, Washburn and Palo Duro Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3522 10184 3527 10159 3495 10147 3493 10178
TIME...MOT...LOC 1906Z 343DEG 8KT 3500 10169 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN

$$

LG
980 
WWUS54 KAMA 041910
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
210 PM CDT Sun Jun 4 2023

TXC011-065-375-381-041919-
/O.EXP.KAMA.TO.W.0015.000000T0000Z-230604T1915Z/
Armstrong TX-Randall TX-Carson TX-Potter TX-
210 PM CDT Sun Jun 4 2023

...THE TORNADO WARNING FOR NORTHWESTERN ARMSTRONG...NORTHEASTERN
RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER COUNTIES WILL
EXPIRE AT 215 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3522 10184 3527 10159 3495 10147 3493 10178
TIME...MOT...LOC 1909Z 338DEG 8KT 3500 10169 

$$

LG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 4, 12:20 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 4, 12:20 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1220 PM CDT Sun Jun 4 2023

...New AVIATION...

.SHORT TERM ...
(Today through Monday night)
Issued at 310 AM CDT Sun Jun 4 2023

While overall coverage should continue to trend downward over the
next two days, showers and thunderstorms bringing localized heavy
rain and flooding will continue to occur. While a stray severe
thunderstorm cannot be ruled out, the risk for these will be on the
decrease.

Today through tomorrow night, weak upper trough extending from the
NW CONUS to the ArkLaTex will continue to weaken as upper ridging
builds to our west. At the surface, high pressure will continue to
dominate the Great Lakes region, resulting in westerly upslope
surface winds in the Panhandles. This should serve to largely lock
in our climatologically moist conditions. As weak disturbances
translate out of the northwesterly flow aloft, expect a combination
of subtle cooling aloft, convergence along remnant outflow
boundaries, and ascent via upslope low level winds to lead to
convection. Weak winds both aloft and at the surface will lead to a
paucity of wind shear with 0-6km bulk values of 15 knots or less
both afternoons. Thus, while progged MLCAPE of around 500 J/kg
suggests a stray severe hailstone or wind gust wouldn't be
impossible, organized convection appears highly unlikely. Those
weak winds aloft suggest storm motions will tend be around 10 mph
so, with available moisture continuing to run toward the high side
of climatology - our 00z RAOB was just under the 90th percentile for
this time of year - heavy rain rates and additional flooding will be
our main concern over the next 48 hours.

Ferguson

&&

.LONG TERM ...
(Tuesday through Saturday)
Issued at 310 AM CDT Sun Jun 4 2023

Overall... an omega block is expected to develop across the CONUS
with the Panhandles stuck solidly in the ridging section where
winds aloft will be very weak. Models indicate that there may be
just enough forcing present to develop thunderstorms as NBM is
producing 20-40% PoPs... generally focused on the afternoon into
the early evening... from the beginning of this period through
Thursday. Above average moisture content is expected to persist
across the Panhandles, so any thunderstorm that can develop will
be capable of producing moderate to heavy rainfall. Severe
thunderstorms are not anticipated due to very weak winds aloft and
generally weak instability. However... with the very weak winds,
slow thunderstorm movement is anticipated. Given very saturated
soil and recent significant flooding, it won't take much rain from
a thunderstorm for flooding and/or flash flooding to become a
concern.

The upper-level pattern may shift slightly such that steeper mid-
level lapse rates may be able to advect into the Panhandles as early
as Thursday and persist through at least the end of this long-term
period. This would allow for greater instability to materialize,
though winds aloft appear to remain weak. Although the prospect of
greater instability toward the end of this period may allow the
potential for strong thunderstorms to return into the discussion,
the concern for this long-term period will be focused on the
potential for flooding.

Vanden Bosch

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Sun Jun 4 2023

Showers and thunderstorms are possible at all sites. Have
introduced tempo groups at KDHT/KAMA as they have the highest
chances at seeing a thunderstorms this afternoon. Outside of
thunderstorm chances, VFR conditions are expected with this TAF
period. Mainly light winds under 10 kts are forecast. If a
thunderstorm or shower is in vicinity of a TAF site, sporadic
winds are possible with higher gusts.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  72  55  77 /  60  40  30  30
Beaver OK                  58  78  58  80 /  30  30  20  10
Boise City OK              55  71  52  74 /  70  40  20  30
Borger TX                  59  77  57  82 /  50  40  20  30
Boys Ranch TX              57  75  55  78 /  60  40  30  40
Canyon TX                  56  73  54  77 /  50  40  30  40
Clarendon TX               58  75  58  77 /  50  40  30  30
Dalhart TX                 56  71  54  75 /  70  40  20  40
Guymon OK                  56  75  55  78 /  50  30  20  20
Hereford TX                56  72  54  77 /  50  50  20  40
Lipscomb TX                58  78  58  81 /  40  30  20  20
Pampa TX                   57  74  56  78 /  50  40  20  30
Shamrock TX                59  78  58  80 /  40  40  20  20
Wellington TX              60  79  60  81 /  40  50  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...77
LONG TERM....52
AVIATION...05
Hazardous weather outlook, Jun 4, 2:31 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
231 AM CDT Sun Jun 4 2023

OKZ001>003-TXZ001>020-317-042000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
231 AM CDT Sun Jun 4 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across the Panhandles today into
tonight. Any thunderstorms may lead to localized flooding. The
probability for severe thunderstorms is low at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Panhandles Monday
through Saturday. Any thunderstorms may lead to localized
flooding. The probability for severe thunderstorms is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:21 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall84 min
Jun 3, 7:46 PM CDTFlash Flood WarningAMACarson7 hr
Jun 3, 8:09 PM CDTTornado WarningAMAArmstrong, Potter, Randall18 min
Jun 3, 8:24 PM CDTSevere Thunderstorm WarningAMAArmstrong, Deaf Smith, Potter, Randall96 min
Jun 3, 8:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Collingsworth, Donley, Gray, Potter and 1 more97 min
Jun 3, 8:44 PM CDTFlash Flood WarningAMADeaf Smith, Randall6 hr
Jun 3, 10:13 PM CDTSpecial Weather StatementAMAArmstrong, Donley, Gray62 min
Jun 3, 11:14 PM CDTRiver Flood AdvisoryAMAArmstrong15 hr
Jun 4, 12:34 PM CDTAreal Flood AdvisoryAMALipscomb, Ochiltree4 hr
Jun 4, 1:07 PM CDTFlash Flood WarningAMAPotter, Randall4 hr
Jun 4, 1:10 PM CDTFlash Flood WarningAMACarson, Gray, Roberts4 hr
Jun 4, 1:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter61 min
Jun 4, 1:55 PM CDTFlash Flood WarningAMARandall3 hr
Jun 4, 2:24 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley72 min
Jun 4, 2:27 PM CDTFlash Flood WarningAMADonley4 hr
Jun 4, 3:52 PM CDTSpecial Weather StatementAMACollingsworth38 min
Jun 4, 4:48 PM CDTSpecial Weather StatementAMAHartley42 min
Jun 4, 5:25 PM CDTSpecial Weather StatementAMAHartley65 min
Jun 4, 5:32 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Oldham, Potter53 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.